Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Missoula, MT

June 21, 2005Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 21, 2005, 8:55 PM MDT for Lemhi County, Idaho. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 8:55 PM MDT (02:55 UTC)
Expired
Jun 21, 2005, 9:33 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 203 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:56 PM MDTTSTM WND GST 60Salmon, IDSHERIFF DISPATCH REPORTED 60 PLUS MPH WINDS...ROOF BLOWN OFF HOUSE...POWER LINES DOWN
Jun 21, 9:28 PM MDTTSTM WND GST 646 Se North Fork, IDKRILEY CREEK RAWS REPORTED GUSTS TO 64 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
4071 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 220255
SVRMSO
IDC059-220345-
/O.NEW.KMSO.SV.W.0007.050622T0255Z-050622T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
855 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO
  THIS INCLUDES THE CITY OF SALMON

* UNTIL 945 PM MDT

* AT 846 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  NEAR GIBBONSVILLE...OR ABOUT 31 MILES NORTH OF SALMON...MOVING
  NORTHEAST AT 30 MPH.

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. SMALL HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4561 11403 4505 11425 4477 11389 4476 11334
      4551 11381

$$
1 follow-up statement
000 
WWUS55 KMSO 220333
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
933 PM MDT TUE JUN 21 2005

IDC059-220343-
/O.CAN.KMSO.SV.W.0007.000000T0000Z-050622T0345Z/
LEMHI-
933 PM MDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEMHI COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED AND IS NO 
LONGER SEVERE. THEREFORE THE THUNDERSTORM WARNING HAS BEEN CANCELED. 
WIND REPORTS OVER 60 MPH WERE REPORTED WITH THIS STORM...BUT THESE 
WINDS HAVE DECREASED.

LAT...LON 4561 11403 4505 11425 4477 11389 4476 11334
      4551 11381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:28 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 21, 7:28 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT TUE JUN 21 2005

.UPDATE...THUNDERSTORMS HAVE DEVELOPED THIS EVENING...HOWEVER THEY
HAVE NOT BEEN SEVERE LIKE PREVIOUSLY THOUGHT. LOOKS LIKE THE
BOUNDARY LAYER IS STABILIZING FASTER THAN THE MODELS ADVERTISED SO
DO NOT EXPECT WIDESPREAD SEVERE STORMS THIS EVENING. HAVE
THEREFORE CANCELED THE CURRENT WATCH FOR CENTRAL AND
SOUTHEAST PORTIONS OF FORECAST AREA THIS EVENING. CURRENTLY ANOTHER
SHORT WAVE IS MOVING UP FROM THE BOISE/POCATELLO AREA AND THEY ARE
GETTING SOME HEALTHY LOOKING STORMS. THE STEERING FLOW OFF OF BOISE
SOUNDING LOOKS TO BRING THIS NEXT WAVE MORE OVER THE IDAHO ZONES AND
INTO NORTHWEST MONTANA.  WILL DEFINITELY HAVE TO MONITOR THESE AS WE
MAY ISSUE A WARNING YET THIS EVENING. THE AIRMASS OVER IDAHO IS
DRIER THAN MONTANA SO WINDS WILL BE MAIN THREAT...ALTHOUGH WITH
PRECIPITABLE WATER VALUES OVER .74 ON BOISE SOUNDING WITH REPORTS
OF DIME SIZE HAIL...SO HAIL POTENTIAL WILL ALSO BE WATCHED.

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...A HIGHLY
AMPLIFIED PATTERN FOR THIS TIME OF YEAR WITH A STRONG RIDGE TO THE
EAST OF THE AREA AND A DEEP TROUGH OFF THE COAST IS RESULTING IN A
DEEP SOUTHERLY FLOW OF VERY WARM AIR INTO THE REGION PRODUCING THE
WARMEST TEMPERATURES OF THE YEAR THIS AFTERNOON. AN UPPER LEVEL
SHORTWAVE ALONG WITH SUBTROPICAL MID/HIGH LEVEL MOISTURE IS
LIFTING NORTH INTO LEMHI COUNTY AND SOUTHWEST MONTANA THIS
AFTERNOON. THIS MOISTURE ALONG WITH VERY UNSTABLE CONDITIONS DUE
TO THE STRONG SURFACE HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY MISSOULA EAST AND SOUTH
THROUGH THIS EVENING. IT APPEARS THAT THE MODELS HAVE UNDERESTIMATED
THE MOISTURE MOVING INTO THE REGION FROM THE SOUTH AT MID AND HIGH
LEVELS AND THE LOW LEVEL MOISTURE FEED FROM THE EAST. DEWPOINTS
ARE MUCH HIGHER THEN FORECAST WITH VALUES APPROACHING THE UPPER
50S IN WEST CENTRAL MONTANA. MID AND HIGH ELEVATION STATIONS ARE
ALSO REPORTING AN INCREASE IN DEWPOINTS THE PAST FEW HOURS SOUTH AND
EAST OF MISSOULA. GIVEN MORE MOIST CONDITIONS...A HIGHER THREAT
FOR SEVERE STORMS EXISTS THEN PREVIOUSLY THOUGHT...WITH AN INCREASE
IN THE HAIL POTENTIAL. CONDITIONS ARE MARGINALLY FAVORABLE FOR
ORGANIZED STRONG THUNDERSTORM OUTFLOW EVENTS OR MICROBURSTS.

THIS FIRST ROUND OF CONVECTION WILL MOVE TO THE EAST OF THE AREA THIS
EVENING. A SECOND SHORTWAVE LIFTING OUT OF THE DEEP TROUGH OFF THE
WEST COAST OVERNIGHT RESULTING IN THE POTENTIAL FOR ANOTHER ROUND
OF SHOWERS WITH ISOLATED STORMS WITH AN EMPHASIS ON NORTHWEST
MONTANA AND NORTH CENTRAL IDAHO FROM THIS EVENING AND THEN INTO
WEST CENTRAL MONTANA AROUND MIDNIGHT. A COUPLET OF MID LEVEL
CONVERGENCE...MID LEVEL INSTABILITY...AND SURFACE CONVERGENCE AS
A WEAK COLD FRONT MOVES THROUGH THE REGION SEEMS TO SUPPORT THIS.

COOLER CONDITIONS ARE EXPECTED ON WEDNESDAY...ESPECIALLY OVER
NORTHWEST MONTANA AS THE WEAK COLD FRONT STALLS OVER SOUTHWEST
MONTANA. MEANWHILE...A SHORTWAVE TROUGH WILL BRUSH NORTHWEST
MONTANA. AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
MOST REGIONS WITH AN EMPHASIS IN SOUTHERN AND NORTHERN AREAS.
SKIES WILL CLEAR WEDNESDAY NIGHT AS A SHORTWAVE RIDGE BEGINS
BUILDING INTO THE REGION FROM THE WEST.

THURSDAY THROUGH TUESDAY...A WEAK COOL FRONT WILL BE DRAPED OVER THE
REGION ON THURSDAY...KEEPING NORTHWEST MONTANA COOLER. THERE IS SOME
DISCREPANCIES ON THE PLACEMENT OF THE MOISTURE ACROSS THE FORECAST
AREA ON THURSDAY...SO HAVE LEFT IN BROAD SLIGHT CHANCE TO CHANCE
POPS. THEN A RIDGE WILL BUILD BACK IN ON FRIDAY AND SATURDAY. THIS
RIDGE WILL BRING IN WARMER AND DRIER CONDITIONS. BUT THERE STILL
APPEARS TO BE ENOUGH INSTABILITY FOR SOME CONVECTION TO DEVELOP. THE
MODELS ARE STILL HAVING TROUBLE ON THE STRENGTH AND TIMING OF THE
NEXT TROUGH THAT IS SUPPOSE TO SWING THROUGH THE AREA AT THE
BEGINNING OF NEXT WEEK. SO HAVE MADE LITTLE CHANGES TO THE FORECAST
FOR THIS PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING SOUTH AND EAST OF MISSOULA...ISOLATED NORTH AND WEST. STRONG
GUSTY OUTFLOW WINDS ALONG WITH SMALL HAIL ARE EXPECTED NEAR ANY
STORMS. OTHERWISE CONDITIONS WILL REMAIN VFR...EXCEPT FOR VERY
ISOLATED REGIONS OF LOWER VISIBILITIES IN THUNDERSTORMS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT....NONE.
ID...NONE.
&&

UPDATE...MEAD
PREVIOUS DISCUSSION....PETRESCU/SMITH
AVIATION...PETRESCU
weather.gov/missoula
Hazardous weather outlook, Jun 21, 7:15 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
715 PM MDT TUE JUN 21 2005

MTZ004>007-043-220400-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
715 PM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELED FOR PORTIONS OF
WESTERN MONTANA. PLEASE SEE GTFWCNMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

In the hours before

Special weather statement, Jun 21, 7:17 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT TUE JUN 21 2005

MTZ004>007-043-220300-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
INCLUDING THE CITIES OF...NOXON...THOMPSON FALLS...SUPERIOR...
HAMILTON...DARBY...SULA...PHILIPSBURG...ANACONDA...DEER LODGE...
DRUMMOND...SEELEY LAKE
717 PM MDT TUE JUN 21 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 510 FOR A PORTION OF WESTERN MONTANA...

SEVERE THUNDERSTORM WATCH 510 IS CANCELED FOR THE FOLLOWING
COUNTIES IN WESTERN MONTANA...MISSOULA...RAVALLI...POWELL...SILVER
BOW...DEERLODGE...AND GRANITE. THUNDERSTORMS WILL CONTINUE OVER
THIS REGION THIS EVENING...HOWEVER WIDESPREAD SEVERE STORMS ARE NO
LONGER ANTICIPATED.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:42 PM MDTSevere Thunderstorm WarningMSOLemhi48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.